North Carolina, 2012Hail in North Carolina, March 31, 2012
March 31, 2012 · NWS RAH · 1 event in 1 county or zone
As a shortwave trough advanced east across the area, convection developed along a stalled boundary near the North Carolina/Virginia border. An isolated storm moving from west to east became severe as it moved across Wake County, including the city of Raleigh.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a shortwave trough advanced east across the area, convection developed along a stalled boundary near the North Carolina/Virginia border. An isolated storm moving from west to east became severe as it moved across Wake County, including the city of Raleigh. Numerous reports of hail ranging in size from quarter to golf ball were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 31, 9:20 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 31, 9:20 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1020 PM EDT SAT MAR 31 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA THROUGH TONIGHT AS A
COLD FRONT CROSSES THE AREA ...AND THEN MOVES OFF THE COAST. DRY
WEATHER IS EXPECTED SUNDAY AS HIGH PRESSURE PASSES ACROSS THE
REGION. A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE AREA MONDAY.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 1020 PM SATURDAY...
A NEARLY QUASI-STATIONARY FRONT EXTENDING NEAR THE NORTH
CAROLINA/VIRGINA STATE LINE WILL FINALLY BEGIN TO PUSH SOUTHEAST
THROUGH THE AREA BETWEEN 06Z TO 09Z SUNDAY...AS THE MID/UPPER
SHORTWAVE TROUGH ADVANCES EAST THROUGH THE AREA. CONVECTION HAS BEEN
FIRING ALONG THE STALLED FRONT OVER THE NORTH CAROLINA/VA COASTAL
PLAIN AREA...WITH ASSOCIATED SFC COLD POOL GIVING RISE TO NEW CELL
DEVELOPMENT ACROSS CENTRAL NC. AS THE FRONT ADVANCES SOUTHEASTWARD
OVER THE NEXT FEW HOURS...WILL CONTINUE TO SEE A THREAT OF
CONVECTION...HOWEVER COVERAGE SHOULD BE LIMITED(SLIGHT TO SMALL
CHANCE POPS)OWING TO BOUNDARY LAYER COOLING/STABILIZATION AND THE
NWLY DOWNSLOPE COMPONENT IN PLACE EAST OF THE MOUNTAINS. SEVERE
THREAT APPEARS OVER AT THIS TIME...BUT WE COULD STILL SEE A STRONG
CAPABLE OF PRODUCING SMALL...NON-SEVERE PEA SIZE HAIL.
AFTER THE FRONT PASSES...WESTERN PIEDMONT COUNTIES CAN EXPECT
TO SEE CLEARING SKIES WITH THE ONSET OF NORTHERLY SFC WINDS
AND WEAK COOL/DRY AIR ADVECTION AS A 1015MB SURFACE HIGH OVER
THE OHIO VALLEY SETTLES SOUTH OVER THE AREA. HOWEVER IT WILL
LIKELY BE A DIFFERENT STORY ACROSS CENTRAL AND EAST PORTIONS
OF THE FORECAST AREA AS MODEL SOUNDINGS SHOW THE LOW-LEVEL
NELY FEED ADVECTING MARITIME MOISTURE FROM OFF THE ATLANTIC INTO THE
AREA. IN FACT...SATELLITE IMAGERY AND SFC METAR OBSERVATIONS
ALREADY INDICATE LOW IFR TO LIFR CEILINGS ACROSS SOUTHERN COASTAL
VA/NORTHERN COASTAL NC AREAS. THUS...EXPECT STRATUS TO BEGIN TO
BUILD IN FROM THE EAST OVERNIGHT AS THE MARINE AIR MOVES INLAND. THE
EXACT CUTOFF BETWEEN MOSTLY CLEAR AND MOSTLY OVERCAST SKIES APPEARS
TO BE BETWEEN RALEIGH AND GREENSBORO. THESE CLOUDS WILL HELP
INSULATE TEMPERATURES... WITH LOWS IN THE LOW TO MID 50S. SLIGHTER
COOLER ACROSS THE NW PIEDMONT...WITH LOWS IN THE UPPER 40S TO AROUND
50.
SUNDAY...WEAK HIGH PRESSURE OVER THE REGION WILL PROVIDE STABLE AND
DRY CONDITIONS. EARLY MORNING LOW CLOUDS SHOULD THIN AND DISSIPATE
IN THE MORNING. LOW LEVEL THICKNESSES PATTERN SUGGEST COOLER TEMPS
NE VERSUS THE REST OF THE FORECAST AREA. AFTERNOON TEMPS STILL ABOVE
TO WELL ABOVE NORMAL. MAX TEMPS MID 70S SOUTH AND WEST TO LOWER 70S
NE.
SUNDAY NIGHT...CONVECTIVE ACTIVITY EXPECTED SUNDAY AFTERNOON AND
EARLY EVENING ACROSS THE OH VALLEY. A DECENT S/W DROPPING SE ACROSS
NEW ENGLAND COUPLED WITH A N-S RIDGE OVER THE MS VALLEY WILL RESULT
IN A NW FLOW OVER OUR REGION. THIS FLOW WILL ADVECT ANY CONVECTIVE
DEBRIS THAT OCCURS ACROSS SOUTHERN OH/WV ACROSS OUR NE COUNTIES LATE
SUNDAY NIGHT. BEST LOW LEVEL THETA-E ADVECTION AND PATCH OF LEAST
RESISTANCE PROJECTED TO BE ACROSS CENTRAL-SE VA. SINCE OUR NE
COUNTIES ARE IN CLOSE PROXIMITY TO THIS PATH...WILL BUMP POPS UP TO
CHANCE NORTH-NE OF RDU WITH SLIGHT CHANCE FROM GSO TO FAY (THOUGH
THIS IS LIKELY VERY GENEROUS).
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 200 PM...
A DRY BACKDOOR FRONT IS PUSHED SOUTHWEST THROUGH THE AREA ON MONDAY
AS HIGH PRESSURE BUILDS QUICKLY DOWN THE ATLANTIC COAST. NORTH TO
NORTHEAST FLOW WILL BE LIGHT...WITH COLD AIR ADVECTION DELAYED AS
THE SURFACE RIDGE AXIS SETS UP ACROSS EASTERN NC. HIGHS WILL RANGE
FROM THE MID 70S IN THE NORTHEAST TO THE LOW...PERHAPS MID 80S IN
THE SOUTHWEST.
THE SURFACE HIGH MOVES SOUTH WITH MOISTER SOUTH TO SOUTHWEST FLOW ON
TUESDAY. CLOUD COVERAGE WILL BE HEAVIER WHICH WILL HAMPER CONVECTION
SOMEWHAT IN THE ABSENCE OF FORCING...HIGHS WILL BE IN THE 75 TO 80
RANGE...BUT AN UPSLOPE COMPONENT WILL PRODUCE ISOLATED TO WIDELY
SCATTERED CONVECTION...MAINLY IN THE WEST. IN ADDITION...A MID LEVEL
RIDGE AXIS WILL BE AMPLIFYING AHEAD OF A CUTOFF LOW IN THE
MIDWEST...THIS RIDGE WOULD POTENTIALLY STEER ANY REMNANT CONVECTIVE
ACTIVITY OR MESOSCALE FORCING MECHANISMS SOUTHEAST ACROSS THE AREA
TUESDAY NIGHT...WORTHY OF SLIGHT CHANCE POPS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 200 PM...
A BACKDOOR FRONT WILL BE SAGGING SOUTH IN THE MID AND LATE WEEK
EXTENDED PERIOD. THIS WILL INTRODUCE A LOT OF UNCERTAINTY IN THE
FORECAST...WITH TEMPS AND POPS DEPENDENT ON WHERE THE FRONT SETS UP
AND THE SUBSEQUENT TRACK OF A CUTOFF LOW MOVING EAST OUT OF THE
MIDDLE PLAINS. INITIALLY...A SHORT WAVE BLOCKING RIDGE IN PLACE
WEDNESDAY WILL ALLOW FOR A SHORT LIVED WARMUP TO AROUND 80 AS THE
FRONT APPROACHES FROM THE NORTH. WILL HAVE A CHANCE FOR CONVECTION
MAINLY LATER IN THE DAY AS THE FRONT MOVES THROUGH.
THE FRONT WILL BE STALLED SOUTH OF THE AREA THURSDAY INTO FRIDAY.
WITH A COOLER AIRMASS AND ASSOCIATED HEAVIER CLOUDINESS IN PLACE...
HIGHS THURSDAY WILL ONLY REACH THE LOW 70S...STILL SLIGHTLY ABOVE
NORMAL...WHILE FRIDAYS HIGHS WILL BE STALLING IN THE MID TO UPPER
60S. THE CUTOFF LOW WILL BE EDGING EAST THROUGH THE PERIOD...AND THE
JUXTAPOSITION OF THIS LOW AND THE SURFACE FRONT...AS UNCERTAIN AS
THAT MAY BE AT THIS POINT...WILL STILL PRODUCE BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. FINER DETAILS IN
TIMING AND LOCATION WILL HAVE TO BE DETERMINED AS LATER MODEL RUNS
CONVERGE TOWARDS A CONSENSUS.
MODEL DIVERGENCE IS BIG ON SATURDAY...WITH THE LATEST GFS HAVING
ABSORBED THE CUTOFF INTO THE LONG WAVE PATTERN AND MOVED IT
OFFSHORE...WHILE THE EUROPEAN MAINTAINS THE LOW OFF THE SOUTHEAST
COAST FOR AN ADDITIONAL WEEKEND VISITATION. EITHER WAY...WILL REMAIN
COOL...WELL...ACTUALLY SEASONABLE WITH HIGHS IN THE UPPER 60S TO
LOWER 70S. AT THIS POINT...POPS WOULD LOOK TO BE SLIGHT...AND MAINLY
IN THE SOUTH IF THE LOW ACTUALLY DOES STALL OFF THE SOUTHEAST COAST.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 725 PM SATURDAY...
A FEW WIDELY SCATTERED SHOWERS AND TSTMS WILL DRIFT FROM NW TO SE
ACROSS CENTRAL NC THE REST OF THIS EVENING ALONG AND AHEAD OF COLD
FRONT AND PARENT MID LEVEL SHORT WAVE MOVING ACROSS THE REGION.
ONCE THE FRONT EXITS THE REGION EARLY OVERNIGHT...LOW LEVEL NE FLOW
BEHIND THE BOUNDARY WILL ADVECT ATLANTIC MOISTURE INTO CENTRAL NC.
THIS WILL RESULT IN THE DEVELOPMENT OF A DECK OF STRATUS CLOUDS
BETWEEN 06Z-08Z WITH BASES VARYING BETWEEN IFR AND LOW END MVFR.
THIS DECK OF CLOUDS WILL BE MOST PREVALENT OVER THE COASTAL PLAIN...
SANDHILLS AND EASTERN PIEDMONT INCLUDING KRWI...KFAY...AND KRDU.
THE LOW STRATUS WILL HANG ON THROUGH EARLY SUNDAY MORNING THEN LIFT
AND DISSIPATE AT MOST PLACES BY NOON. IN ITS WAKE...EXPECT VFR
CONDITIONS SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. ASIDE FROM SOME
EARLY MORNING MVFR/IFR FOG ON MONDAY...EXPECT VFR CONDITIONS. AN
APPROACHING LOW PRESSURE SYSTEM WILL BRING THE NEXT CHANCE FOR
UNSETTLED WEATHER AND POSSIBLE SUB-VFR CONDITIONS TO CENTRAL
NC...BEGINNING LATE TUESDAY AND MORE SO WEDNESDAY INTO THURSDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CSF/CBL
NEAR TERM...CSF/CBL
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...NP/WSS
Hazardous weather outlook, Mar 31, 4:40 AM EST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT SAT MAR 31 2012
NCZ007>011-021>028-038>043-073>078-083>086-088-089-011130-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
540 AM EDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE APPROACH OF AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT
WILL RESULT IN A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. IF STORMS DEVELOP...SOME MAY BECOME STRONG TO
SEVERE...WITH A PRIMARY THREAT OF HAIL...AND A LESSER THREAT OF
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
MWS
In the hours before
Special weather statement, Mar 31, 7:26 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT SAT MAR 31 2012
NCZ041-010100-
WAKE-
826 PM EDT SAT MAR 31 2012
...A THUNDERSTORM WITH BRIEF HEAVY DOWNPOURS WILL MOVE ACROSS
PORTIONS OF WAKE COUNTY THROUGH 900 PM EDT...
AT 823 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
APEX...OR ABOUT OVER CARY...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY SPRINGS...LAKE
WHEELER...GARNER.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3571 7849 3555 7869 3570 7896 3583 7888
TIME...MOT...LOC 0023Z 304DEG 17KT 3574 7884
NP
Special weather statement, Mar 31, 7:33 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT SAT MAR 31 2012
NCZ083-010100-
ANSON-
833 PM EDT SAT MAR 31 2012
...A THUNDERSTORM WITH BRIEF HEAVY DOWNPOURS WILL MOVE ACROSS ANSON
COUNTY THROUGH 900 PM EDT...
AT 831 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES
NORTHWEST OF POLKTON...OR ABOUT 13 MILES NORTHWEST OF
WADESBORO...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POLKTON...WADESBORO.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3513 8029 3517 8024 3515 8022 3516 8020
3512 8007 3509 8002 3508 7997 3481 7993
3482 8019 3495 8030
TIME...MOT...LOC 0031Z 319DEG 26KT 3506 8024
NPSpecial weather statement, Mar 31, 8:01 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT SAT MAR 31 2012
NCZ010-011-010145-
HALIFAX-WARREN-
901 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST WARREN AND
NORTHERN HALIFAX COUNTIES THROUGH 945 PM EDT...
AT 900 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER LAKE
GASTON...OR ABOUT 15 MILES NORTHEAST OF WARRENTON...MOVING SOUTHEAST
AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LITTLETON...AIRLIE.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3651 7788 3651 7781 3648 7776 3649 7764
3645 7762 3641 7754 3637 7754 3634 7758
3631 7756 3631 7750 3627 7750 3615 7779
3654 7802 3655 7801 3655 7790
TIME...MOT...LOC 0100Z 322DEG 22KT 3650 7792
NPSpecial weather statement, Mar 31, 9:34 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EDT SAT MAR 31 2012
NCZ010-011-027-028-043-010315-
EDGECOMBE-HALIFAX-NASH-WARREN-WILSON-
1034 PM EDT SAT MAR 31 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NASH...WILSON...
SOUTHEAST WARREN...SOUTHERN HALIFAX...AND EDGECOMBE COUNTIES THROUGH
1115 PM EDT...
AT 1030 PM EDT...DOPPLER RADAR INDICATED A LARGE CLUSTER OF SHOWERS
AND THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER THE ADVISED AREA...
MOVING EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE...ROCKY MOUNT...
BATTLEBORO...KINGSBORO...LEGGETT...TARBORO...PRINCEVILLE.
IN ADDITION TO HEAVY DOWNPOURS...OTHER HAZARDS MAY INCLUDE...
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
LOCALIZED STRONG WIND GUSTS UP TO 40 MPH.
MINOR PONDING OR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 127 AND 160.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3600 7740 3591 7734 3582 7735 3580 7747
3570 7761 3573 7800 3614 7805 3620 7801
3621 7806 3628 7807 3633 7757 3631 7753
3633 7744 3624 7737 3622 7738 3617 7729
3608 7729
TIME...MOT...LOC 0230Z 287DEG 19KT 3597 7780
NPSpecial weather statement, Mar 31, 9:41 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 PM EDT SAT MAR 31 2012
NCZ022>024-010315-
ALAMANCE-GUILFORD-ORANGE-
1041 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...GUILFORD AND
ALAMANCE COUNTIES THROUGH 1115 PM EDT...
AT 1038 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MCLEANSVILLE...OR ABOUT 11 MILES NORTHEAST OF GREENSBORO...MOVING
SOUTHEAST AT 30 MPH. ANOTHER CLUSTER OF STRONG THUNDERSTORMS WAS
LOCATED BETWEEN PLEASANT GROVE AND MEBANE...MOVING SOUTHEAST AT 30
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GIBSONVILLE...ELON...
BURLINGTON...ALAMANCE...AND MEBANE.
HAZARDS INCLUDE...
BRIEF HEAVY DOWNPOURS WITH MINOR PONDING OR FLOODING.
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FOR YOUR SAFETY...SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3623 7897 3590 7902 3591 7967 3623 7989
3624 7959
TIME...MOT...LOC 0238Z 320DEG 26KT 3614 7964
NPSpecial weather statement, Mar 31, 10:11 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1111 PM EDT SAT MAR 31 2012
NCZ024-025-040-041-010415-
CHATHAM-DURHAM-ORANGE-WAKE-
1111 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...ORANGE...DURHAM AND
CHATHAM COUNTIES THROUGH 1215 AM EDT...
AT 1111 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAPEL HILL...MOVING EAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DURHAM...PARKWOOD...
AND...BETHESDA...RESEARCH TRIANGLE PARK...AND...MORRISVILLE...RDU
INTERNATIONAL AIRPORT...RALEIGH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3590 7848 3566 7879 3588 7923 3609 7913
TIME...MOT...LOC 0311Z 291DEG 36KT 3597 7905
23
Hail, Wake
- When
- March 31, 10:48 PM EST to 11:10 PM EST
- Where
- Wake County, 0.69 mi N of Cary to 2.07 mi N of Mc Cullers
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -78.800
Widespread reports of hail ranging in size from quarters to golf balls were received along a swath from Cary to Raleigh to several miles southwest of Raleigh.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 31, 20121 death · 1 injured · 1 event
- Hail in Georgia, March 31, 2012$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 31, 2012$9,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Tennessee, March 31, 2012$17,000 · 2.75 in hail · 27 events
- High Wind and Strong Wind in Nevada, March 31, 2012$40,000 · 66 kt wind · 4 events
- Hail and Damaging Winds in Alabama, March 31, 20123 in hail · 31 events
- Hail in South Carolina, March 31, 20121.75 in hail · 25 events
- Flash Flooding and Hail in Mississippi, March 31, 20121.75 in hail · 24 events
- Hail in Iowa, March 31, 20122.5 in hail · 20 events
- Wildfire and Hail in Florida, March 31, 2012$7,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Tennessee, March 31, 20121.75 in hail · 9 events
- High Wind in Utah, March 31, 201287 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370243.